Idaho, 2007

Heavy Snow in Idaho, February 19 to 20, 2007

February 19 to 20, 2007 · NWS OTX · 2 events in 2 counties and zones

Heavy snow fell over the North Idaho Mountains. Snow accumulations include: Lookout Pass Ski Area 20, Silver Mountain Ski Area 19, Lost Lake SNOTEL 16, Humbolt Gulch and Mica Creek SNOTELS 15, Schweitzer Ski area 15.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over the North Idaho Mountains. Snow accumulations include: Lookout Pass Ski Area 20, Silver Mountain Ski Area 19, Lost Lake SNOTEL 16, Humbolt Gulch and Mica Creek SNOTELS 15, Schweitzer Ski area 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 19, 9:55 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 19, 9:55 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
955 AM PST MON FEB 19 2007

.SYNOPSIS...A SERIES OF PASSING WEATHER SYSTEMS WILL BRING
UNSETTLED WEATHER TO THE FORECAST AREA THROUGH THE WEEK. THE
STRONGEST STORM SYSTEM IS EXPECTED LATE TODAY AND TUESDAY WITH A
THREAT OF MODERATE TO HEAVY MOUNTAIN SNOW ACCUMULATIONS.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...
TODAY THROUGH TUESDAY...FOR THIS MORNING AN EXITING TROUGH IS
STILL ALLOWING SOME LINGERING SHOWERS MAINLY OVER THE HIGHER
TERRAIN OF IDZ04. KOTX RADAR INDICATING THESE RAPIDLY DISSIPATING.
OTHERWISE CLEARING SKIES HAS RESULTED IN GOOD RADIATIONAL COOLING
OVERNIGHT. INCREASING SOUTHWEST FLOW IS ALLOWING SURFACE MOISTURE
TO ADVECT INTO THE SOUTHERN ZONES. THE FOG PRODUCT IS SHOWING THE
COMBINATION OF INCREASED SURFACE MOISTURE AND THE DEVELOPING
INVERSION IS LEADING TO STRATUS INCREASING IN COVERAGE FROM JUST
EAST OF PULLMAN...NORTHWEST TO NEAR SPOKANE. NEXT THE FOCUS SHIFTS
TO THE WEATHER SYSTEM MOVING INTO WESTERN WASHINGTON AT THE TIME.
THE 00Z AND 06Z MODELS ARE SIMILAR WITH THE STRENGTH AND TIMING
AND HAVE BEEN SHOWING PRETTY GOOD RUN TO RUN CONSISTENCY. AS SUCH
CONFIDENCE IN THE SHORT TERM FORECAST IS BETTER THAN AVERAGE. A
WARM FRONT WILL MOVE INTO THE CASCADES AFTER 12Z THIS MORNING AND
PUSH ACROSS THE FORECAST AREA THROUGH THE MORNING. AMSU SATELLITE
PWS SHOW UPWARDS OF 1 INCH OF PRECIPITABLE WATER IN THE MOISTURE
FETCH. ISENTROPIC LIFT ALONG THE 280-290 SURFACE INCREASES AFTER
ABOUT 15Z TODAY BRINGING THE FIRST SHOT OF MEASURABLE
PRECIPITATION TO THE FORECAST AREA. STRONG SOUTHWEST FLOW WILL
RESULT IN SOME SHADOWING ALONG THE LOWER EAST SLOPES AND WESTERN
BASIN TODAY. THE MODELS ARE PRETTY CONSISTENT SHOWING AN EXTENDED
PERIOD OF UGLIED LINGERING ACROSS THE NORTHEAST AND PANHANDLE
ZONES THROUGH MID DAY ON TUESDAY...WITH GOOD SURFACE TO 85H SOUTH-
SOUTHWEST FLOW PRECIPITATION AMOUNTS WILL BE ENHANCED. ACROSS THE
DEEP BASIN INTO THE PALOUSE AND NEAR SPOKANE THE LIFT AND MOISTURE
GETS CUT-OFF LATE THIS AFTERNOON. THERE WILL BE A FINE LINE
BETWEEN MOSES LAKE AND SPOKANE WHERE THE PRECIPITATION WILL GET
CUT-OFF. THIS WILL BE FOLLOWED BY A COLD FRONT SAGGING INTO THE
FORECAST AREA FROM THE WEST-NORTHWEST ON TUESDAY. PRECIPITATION
WILL END QUICKLY FROM WEST TO EAST BEHIND THE COLD FRONT. SNOW
LEVELS START OUT NEAR THE SURFACE THIS MORNING BUT WILL QUICKLY
JUMP UP BETWEEN 2500-3500 FEET THIS MORNING THROUGH EARLY TUESDAY.
TEMPERATURES WILL CONTINUE TO BE MILD FOR THE SEASON. PRE-FRONTAL
WINDS WILL BE ON THE INCREASE TODAY AND WILL BECOME GUSTY WITH AND
BEHIND THE COLD FRONT ON TUESDAY. WITH ALL THIS SAID HIGHLIGHTS
THAT HAVE BEEN ISSUED EARLIER WILL BE CONTINUED. THE ONLY CHANGES
TO PREVIOUS HIGHLIGHTS WILL BE TO BUMP UP THE TIMING OF THE SNOW
ADVISORY FOR THE CROSS CASCADE FLOW BY A FEW HOURS. THIS MATCHES A
LITTLE BETTER WITH WHAT WILL HAPPEN ALONG THE CREST. OTHERWISE
WINTER STORM WARNINGS ARE STILL VALID WITH LITTLE CHANGES TO
TIMING OR ACCUMULATION. /TOBIN

TUESDAY NIGHT THROUGH SUNDAY...UNSETTLED PATTERN WILL CONTINUE
FROM MID WEEK THROUGH THE WEEKEND. THIS IS IN RESPONSE TO A LONG
WAVE RIDGE NEAR 160W...RESULTING IN A NORTHWEST FLOW WITH SEVERAL
EMBEDDED PACIFIC SYSTEMS TO PASS THROUGH THE AREA. CONFIDENCE IN
TIMING EACH SYSTEM IS NOT CERTAIN...BUT IF CURRENT GFS/ECMWF
VERIFY WE WILL SEE ONE SYSTEM WED NGT/THURSDAY AND THEN ANOTHER
OVER THE WEEKEND. SNOW LEVELS WILL SUPPORT SNOW IN THE
MOUNTAINS...WITH A MIXTURE OF RAIN AND SNOW IN THE VALLEYS.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD. JW

&&

.AVIATION...
WARM MOIST ADVECTION WILL SPREAD EAST THROUGH THE INTERIOR PACIFIC
NORTHWEST BETWEEN 18Z AND 00Z. A MIXTURE OF RAIN AND SNOW IS
EXPECTED TO BEGIN OVER EASTERN WASHINGTON BETWEEN 19Z AND 21Z. THE
LOW LEVELS OF THE ATMOSPHERE IS EXPECTED TO REMAIN WELL MIXED THIS
AFTERNOON AND THROUGH THE NIGHT...SO CEILINGS AND VISIBILITIES ARE
EXPECTED TO BE PREDOMINATELY IN THE MVFR CATEGORY. GUSTY SURFACE
WINDS ARE EXPECTED AFTER 21Z AT KGEG AND KPUW...WITH GUSTS TO 30KTS
POSSIBLE THROUGH 18Z TOMORROW. MORE SHELTERED SITES LIKE KCOE AND
KSFF CAN EXPECT LOW LEVEL WIND SHEAR. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        41  35  43  28  41  29 /  80  60  50  20  10  30
COEUR DALENE  41  35  42  29  39  28 /  80  80  60  20  20  30
PULLMAN        43  36  42  31  40  31 /  70  80  70  20  20  40
LEWISTON       50  41  53  34  45  33 /  50  60  40  40  20  50
COLVILLE       41  33  42  23  42  27 /  80  80  50  10  10  20
SANDPOINT      40  33  41  27  41  27 /  80  90  80  20  20  20
KELLOGG        40  34  40  30  38  28 /  80  90  80  30  40  40
MOSES LAKE     49  37  52  29  46  27 /  40  20  20  10  10  50
WENATCHEE      46  37  50  30  45  27 /  50  20  20  10  10  50
OMAK           43  34  47  25  45  27 /  40  40  20  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM NOON TODAY TO 3 PM PST TUESDAY ABOVE
     3000 FEET FOR CENTRAL PANHANDLE MOUNTAINS.

     WINTER STORM WARNING FROM NOON TODAY TO 11 AM PST TUESDAY ABOVE
     3000 FEET FOR NORTHERN PANHANDLE.

WA...WINTER STORM WARNING FROM NOON TODAY TO 11 AM PST TUESDAY ABOVE
     3000 FEET FOR NORTHEAST MOUNTAINS.

     SNOW ADVISORY FROM 7 AM THIS MORNING TO 10 AM PST TUESDAY ABOVE
     3000 FEET FOR EAST SLOPES NORTHERN CASCADES.

&&
Hazardous weather outlook, Feb 19, 11:25 AM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1125 AM PST MON FEB 19 2007

IDZ001-004-WAZ037-042-201400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
1125 AM PST MON FEB 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 3 PM PST TUESDAY ABOVE
     3000 FEET FOR CENTRAL PANHANDLE MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 11 AM PST TUESDAY ABOVE
     3000 FEET FOR NORTH IDAHO PANHANDLE...NORTHEAST MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE
     3000 FEET FOR EAST SLOPES NORTH CASCADES

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC WEATHER SYSTEM WILL SPREAD MOISTURE ACROSS THE INLAND
NORTHWEST TODAY THROUGH TUESDAY. UPSLOPING FLOW...GOOD LIFT AND
ABUNDANT MOISTURE WILL RESULT IN INCREASING SNOW ABOVE 3000 FEET
BEGINNING LATER THIS MORNING AND LASTING INTO TUESDAY ACROSS
NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE. 9 TO 15 INCHES OF
SNOW ACCUMULATION IS EXPECTED WITH THIS SYSTEM ABOVE 3000 FEET.
ALONG THE EAST SLOPES OF THE CASCADES 10 TO 15 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT PASSAGE ON TUESDAY WILL BRING WIND GUSTS UP
TO 45 MPH. GUSTY WINDS COMBINED WITH ABUNDANT FRESH SNOW WILL
CAUSE BLOWING SNOWING AND REDUCED VISIBILITIES.

A PROGRESSIVE WEATHER PATTERN WILL KEEP UNSETTLED WEATHER IN THE
FORECAST THROUGH THE REMAINDER OF THE WEEK.

IDZ002-003-026-027-WAZ031>036-038-041-043-044-201400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
REPUBLIC...INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1125 AM PST MON FEB 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT PASSAGE WILL BRING WIND GUSTS 35 TO 45 MPH
TUESDAY AFTERNOON AND EVENING. A PROGRESSIVE WEATHER PATTERN WILL
KEEP UNSETTLED WEATHER IN THE FORECAST THROUGH THE REMAINDER OF
THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
February 19, 12:00 PM PST to February 20, 11:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Other Federal Agency
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
February 19, 12:00 PM PST to February 20, 11:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12972, 12973.